Journal of Mathematical Sciences

, Volume 238, Issue 4, pp 537–559 | Cite as

Gaussian Convex Bodies: a Nonasymptotic Approach

  • G. PaourisEmail author
  • P. Pivovarov
  • P. Valettas

We study linear images of a symmetric convex body C ⊆ ℝN under an n × N Gaussian random matrix G, where Nn. Special cases include common models of Gaussian random polytopes and zonotopes. We focus on the intrinsic volumes of GC and study the expectation, variance, small and large deviations from the mean, small ball probabilities, and higher moments. We discuss how the geometry of C, quantified through several different global parameters, affects such concentration properties. When n = 1, G is simply a 1 × N row vector, and our analysis reduces to Gaussian concentration for norms. For matrices of higher rank and for natural families of convex bodies CN ⊆ ℝN, with N → ∞, we obtain new asymptotic results and take first steps to compare with the asymptotic theory.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    S. Artstein-Avidan, A. Giannopoulos, and V. D. Milman, Asymptotic Geometric Analysis. Part I, Mathematical Surveys and Monographs, 202, Amer. Math. Soc., Providence, Rhode Island (2015).Google Scholar
  2. 2.
    F. Affentranger, “The convex hull of random points with spherically symmetric distributions,” Rend. Sem. Mat. Univ. Politec. Torino, 49 (1991), 359–383 (1993).MathSciNetzbMATHGoogle Scholar
  3. 3.
    T. W. Anderson, An Introduction to Multivariate Statistical Analysis, 3rd ed., Wiley Series in Probability and Statistics, Wiley-Interscience [JohnWiley & Sons], Hoboken, NJ (2003).Google Scholar
  4. 4.
    F. Affentranger and R. Schneider, “Random projections of regular simplices,” Discrete Comput. Geom., 7, 219–226 (1992).MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    U. Betke and M. Henk, “Intrinsic volumes and lattice points of crosspolytopes,” Monatsh. Math., 115, 27–33 (1993).MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    I. Bárány and M. Reitzner, “On the variance of random polytopes,” Adv. Math., 225, 1986–2001 (2010).MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    I. Bárány and C. Thaele, “Intrinsic volumes and Gaussian polytopes: the missing piece of the jigsaw” (2016),
  8. 8.
    Y. M. Baryshnikov and R. A. Vitale, “Regular simplices and Gaussian samples,” Discrete Comput. Geom., 11, 141–147 (1994).MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    I. Bárány and V. Vu, “Central limit theorems for Gaussian polytopes,” Ann. Probab., 35, 1593–1621 (2007).MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    S. Chatterjee, Superconcentration and Related Topics, Springer Monographs in Mathematics, Springer, Cham (2014).Google Scholar
  11. 11.
    P. Calka and J. E. Yukich, “Variance asymptotics for random polytopes in smooth convex bodies,” Probab. Theory Related Fields, 158, 435–463 (2014).MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    P. Calka and J. E. Yukich, “Variance asymptotics and scaling limits for Gaussian polytopes,” Probab. Theory Related Fields, 163, 259–301 (2015).MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    N. Dafnis, A. Giannopoulos, and A. Tsolomitis, “Quermaßintegrals and asymptotic shape of random polytopes in an isotropic convex body,” Michigan Math. J., 62, 59–79 (2013).MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    V. H. de la Peña and E. Giné, Decoupling. From Dependence to Independence, Springer Monographs in Mathematics, Springer Verlag, NY (1999).Google Scholar
  15. 15.
    N. Dafnis and G. Paouris, “Estimates for the affine and dual affine quermassintegrals of convex bodies,” Illinois J. Math., 56, 1005–1021 (2012).MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    E. D. Gluskin, “The diameter of the Minkowski compactum is roughly equal to n,” Funkts. Anal. Prilozh., 15, 72–73 (1981).MathSciNetzbMATHGoogle Scholar
  17. 17.
    D. Hug and M. Reitzner, “Gaussian polytopes: variances and limit theorems,” Adv. in Appl. Probab., 37, 297–320 (2005).MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    B. Klartag and R. Vershynin, “Small ball probability and Dvoretzky’s theorem,” Israel J. Math., 157, 193–207 (2007).MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Z. Kabluchko and D. Zaporozhets, “Expected volumes of Gaussian polytopes, external angles, and multiple order statistics,” preprint (2017),
  20. 20.
    A. Litvak, “Around the simplex mean width conjecture” (2017), available at
  21. 21.
    A. Lytova and K. Tikhomirov, “The variance of the \( {\ell}_p^n \)-norm of the Gaussian vector, and Dvoretzky’s theorem,”
  22. 22.
    E. Lutwak, “A general isepiphanic inequality,” Proc. Amer. Math. Soc., 90, 415–421 (1984).MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    E. Lutwak, “Inequalities for Hadwiger’s harmonic quermassintegrals,” Math. Ann., 280, 165–175 (1988).MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    V. D. Milman, “A new proof of A. Dvoretzky’s theorem on cross-sections of convex bodies,” Funkts. Anal. Prilozh., 5, 28–37 (1971).MathSciNetGoogle Scholar
  25. 25.
    M. Meyer and A. Pajor, “Sections of the unit ball of \( {L}_p^n \),” J. Funct. Anal., 80, 109–123 (1988).MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    V. D. Milman and G. Schechtman, “Asymptotic theory of finite-dimensional normed spaces. With an appendix by M. Gromov,” Lect. Notes Math., 1200 (1986).Google Scholar
  27. 27.
    P. Mankiewicz and N. Tomczak-Jaegermann, “Quotients of finite-dimensional Banach spaces; random phenomena,” in: Handbook of the geometry of Banach spaces, North-Holland, Amsterdam, 2 (2003), pp. 1201–1246.Google Scholar
  28. 28.
    G. Paouris and P. Pivovarov, “Small-ball probabilities for the volume of random convex sets,” Discrete Comput. Geom., 49, 601–646 (2013).MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    G. Paouris, P. Pivovarov, and P. Valettas, “On a quantitative reversal of Alexandrov’s inequality,” Trans. Amer. Math. Soc. (to appear) (2017),
  30. 30.
    G. Paouris, P. Pivovarov, and J. Zinn, “A central limit theorem for projections of the cube,” Probab. Theory Related Fields, 159, 701–719 (2014).MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    G. Paouris and P. Valettas, “Neighborhoods on the Grassmannian of marginals with bounded isotropic constant,” J. Funct. Anal., 267, 3427–3443 (2014).MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    G. Paouris and P. Valettas, “On Dvoretzky’s theorem for subspaces of L p,” preprint (2015),
  33. 33.
    G. Paouris and P. Valettas, “A Gaussian small deviation inequality for convex functions,” Ann. Probab., 46, 1441–1454 (2018).MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    G. Paouris and P. Valettas, “Variance estimates and almost Euclidean structure,” preprint (2017),
  35. 35.
    G. Paouris, P. Valettas, and J. Zinn, “Random version of Dvoretzky’s theorem in \( {\ell}_p^n \),” Stochastic Process. Appl., 127, 3187–3227 (2017).MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    C. A. Rogers and G. C. Shephard, “The difference body of a convex body,” Arch. Math. (Basel), 8, 220-233 (1957).MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    H. Rubin and R. A. Vitale, “Asymptotic distribution of symmetric statistics,” Ann. Statist., 8, 165–170 (1980).MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    R. Schneider, Convex Bodies: the Brunn–Minkowski Theory, 2nd expanded ed., Encyclopedia of Mathematics and its Applications, 151, Cambridge Univ. Press, Cambridge (2014).Google Scholar
  39. 39.
    R. J. Serfling, Approximation Theorems of Mathematical Statistics, Wiley Series in Probability and Mathematical Statistics, John Wiley & Sons Inc., NY (1980).Google Scholar
  40. 40.
    V. N. Sudakov, Geometric Problems of the Theory of Infinite-Dimensional Probability Distributions, Trudy Mat. Inst. Steklov, 141 (1976).Google Scholar
  41. 41.
    S. J. Szarek, “Nets of Grassmann manifold and orthogonal group,” in: Proc. of research workshop on Banach space theory (Iowa City, Iowa, 1981), Univ. Iowa, Iowa City, IA (1982), pp. 169–185.Google Scholar
  42. 42.
    B. S. Tsirelson, “A geometric approach to maximum likelihood estimation for an infinite-dimensional Gaussian location. II,” Teor. Veroyatn. Primen., 30, 772–779 (1985).MathSciNetGoogle Scholar
  43. 43.
    R. A. Vitale, “Symmetric statistics and random shape,” in: Proc. of the 1st World Congress of the Bernoulli Society, Vol. 1 (Tashkent, 1986), VNU Sci. Press, Utrecht (1987), pp. 595–600.Google Scholar
  44. 44.
    R. Vitale, “On the Gaussian representation of intrinsic volumes,” Statist. Probab. Lett., 78, 1246–1249 (2008).MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Texas A&M UniversityCollege StationUSA
  2. 2.University of MissouriColumbiaUSA

Personalised recommendations